Arizona, 2010

Excessive Heat in Arizona, September 2 to 3, 2010

September 2 to 3, 2010 · NWS PSR · 1 event in 1 county or zone

High temperatures over 110 degrees were reported across the south central deserts on the 3rd and 4th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

High temperatures over 110 degrees were reported across the south central deserts on the 3rd and 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 2, 9:45 AM MST, 15 minutes earlier.

Area forecast discussion, Sep 2, 9:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
945 AM MST THU SEP 2 2010

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL BUILD OVER THE WESTERN UNITED STATES
WITH HOTTER WEATHER THROUGH FRIDAY. ABOVE AVERAGE HOT WEATHER WILL
PERSIST THROUGH SATURDAY...ESPECIALLY OVER FAR SOUTHEAST CALIFORNIA
AND SOUTHWEST ARIZONA. THERE MAY BE ENOUGH MOISTURE FOR A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS IN THE HIGHER TERRAIN EAST OF
THE GREATER PHOENIX AREA FRIDAY THROUGH TUESDAY. THE HIGH PRESSURE
SYSTEM IS EXPECTED TO MOVE WELL EAST OF ARIZONA WITH TEMPERATURES
DROPPING BACK ACROSS THE ENTIRE AREA EARLY NEXT WEEK.

&&

.DISCUSSION...
UNDER SUNNY SKIES...TEMPERATURES WERE GENERALLY 3 TO 5 DEGREES
WARMER THIS MORNING COMPARED WITH THE SAME TIME YESTERDAY. THIS IS
SUPPORTED BY AIR MASS WARMING WHICH ALSO GENERALLY SUPPORTS THE
CURRENT FORECAST OF 4 TO 6 DEGREES OF ADDITIONAL WARMING TODAY
COMPARED WITH YESTERDAY.

IT ALSO LOOKS AS IF IT WILL BE HOTTER FRIDAY WITH MARGINAL EXCESSIVE
HEAT WARNING CRITERIA. IN OTHER WORDS...THE CURRENT FORECAST STILL
LOOKS GOOD WITH HIGH TEMPERATURES FRIDAY NEAR THRESHOLD VALUES FOR
EXCESSIVE HEAT WARNING CRITERIA. THUS...PLAN ON CONTINUING THE
EXCESSIVE HEAT WATCH IN THE FORECAST PACKAGE THAT WILL BE ISSUED
THIS AFTERNOON.

PREVIOUS DISCUSSION...
VERY DRY AIR MASS IN PLACE OVER THE DESERT SOUTHWEST THIS
MORNING...WITH PRECIPITABLE WATER ON THE ORDER OF 0.5-0.75". RUC
PLACES 500 MB REFLECTION OF UPPER HIGH JUST EAST OF BLYTHE...WITH
5900-5910 GPM HEIGHTS OVER NEARLY ALL OF ARIZONA...SOUTHEAST
CALIFORNIA...AND NORTHWEST MEXICO. ECMWF/GFS/NAM IN EXCELLENT
AGREEMENT THAT UPPER HIGH WILL STRENGTHEN SLIGHTLY THROUGH FRIDAY.
FORECAST SOUNDINGS INDICATE BOUNDARY LAYER WILL WARM 3-4 DEGREES
TODAY AND AGAIN FRIDAY. POSTED AN EXCESSIVE HEAT WATCH FOR THE LOWER
DESERT FRIDAY GIVEN EXPECTATION OF DAYTIME HIGHS 110-115 F. SOME
INCREASE IN MOISTURE WILL LIKELY OCCUR FRIDAY NIGHT INTO SATURDAY AS
WEAK WEATHER DISTURBANCE PASSES WEST ACROSS NORTHWEST MEXICO. WITH
STEEPER LAPSE RATES EXPECTED FRIDAY...SHOULD SEE ISOLATED CONVECTIVE
STORMS FIRE OVER HIGHER TERRAIN TO THE EAST OF PHOENIX...BUT NO
STORMS OVER THE LOWER DESERT AS CAPE IS NON-EXISTENT IN FRIDAY
EVENING SOUNDINGS. A BIT MORE BOUNDARY LAYER MOISTURE TO WORK WITH
ON SATURDAY... WHICH SHOULD KEEP THE SLIGHT CHANCE FOR STORMS GOING
OVER THE HIGHER TERRAIN. DEEPER EASTERLY FLOW IS EXPECTED AREA-WIDE
BUT LAPSE RATE LESS STEEP AND BOUNDARY LAYER STILL TOO DRY TO
SUPPORT STORMS OVER THE LOWER DESERT. HOT CONDITIONS WILL CONTINUE
ESPECIALLY OUT WEST WHERE EXCESSIVE HEAT MAY STILL BE A PROBLEM.

IN EXTENDED...ECMWF/GFS AGREE THAT TEMPERATURES WILL TREND DOWNWARD
OVER TIME...DROPPING TO NEAR OR SLIGHTLY BELOW NORMAL LEVELS TOWARD
THE END OF NEXT WEEK...AS A COUPLE OF VIGOROUS LOW PRESSURE SYSTEMS
AFFECT THE INTERMOUNTAIN WEST. ECMWF/GFS WILDLY DISAGREE REGARDING
MOISTURE AVAILABILITY AND PRECIPITATION POTENTIAL EARLY NEXT WEEK...
WITH GFS VERY DRY THROUGHOUT THE PERIOD WHILE ECMWF IS QUITE MOIST
(FOR EXAMPLE...1000-700 MB MEAN MIXING RATIO OVER PHOENIX MIDDAY
MONDAY IS FORECAST TO BE 6-7 G/KG BY GFS...AND 13-14 G/KG BY ECMWF).
A WEAK WEATHER DISTURBANCE...POSSIBLY RELATED TO THE WEAK SYSTEM
THAT WILL PASS BY TO OUR SOUTH LATER THIS WEEK...IS FORECAST TO
DRIFT EAST ACROSS THE FORECAST AREA MONDAY-TUESDAY...BUT ITS IMPACT
WILL BE PREDICATED BY HOW MUCH (OR LITTLE) MOISTURE ADVECTS NORTH
AHEAD OF IT. HAVE GONE WITH A GFS/ECMWF BLEND DURING THIS
PERIOD...WHICH SUPPORTS A SLIGHT CHANCE FOR A STORM OVER THE HIGHER
TERRAIN EAST OF PHOENIX AND DRY CONDITIONS OVER THE LOWER DESERT.
AFTER THAT...A LOW PRESSURE SYSTEM FROM THE NORTH PACIFIC IS
EXPECTED TO DEVELOP NEAR THE WEST COAST BY MID WEEK...WHICH SHOULD
RESULT IN A DRYING TREND.
&&

.AVIATION...
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA...
INCLUDING KIPL...KBLH...KIWA AND KPHX...

CLEAR SKIES AND LIGHT WINDS EXPECTED AT ALL TAF SITES THROUGH THE
PERIOD.

DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
LITTLE CHANGE IN TEMPERATURES AND HUMIDITY VALUES EXPECTED THROUGH
SUNDAY WITH HIGH PRESSURE OVERHEAD. EARLY NEXT WEEK A BROAD TROUGH
WILL MOVE INTO THE WESTERN STATES AND REMAIN THROUGH THE REMAINDER
OF THE WEEK. THIS WILL PUSH TEMPERATURE BACK DOWN TOWARD NORMAL AND
SPREAD DRIER AIR THROUGH-OUT THE FORECAST AREA. SOME BREEZY
AFTERNOON WINDS WILL ALSO BE POSSIBLE.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     AZZ020>023-025>028.

CA...EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS/DG
AVIATION...INIGUEZ
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Sep 2, 6:01 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
601 AM MST THU SEP 2 2010

AZZ020>023-025>028-CAZ031>033-031300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
601 AM MST THU SEP 2 2010 /601 AM PDT THU SEP 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL ARIZONA...
SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED. HOWEVER...WELL ABOVE NORMAL DAYTIME
HIGH TEMPERATURES WILL OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WELL ABOVE NORMAL DAYTIME HIGHS WILL OCCUR TODAY THROUGH SATURDAY. AN
EXCESSIVE HEAT WATCH HAS BEEN POSTED FOR FRIDAY...WHEN DAYTIME HIGHS
OF 110 TO 115 ARE FORECAST OVER THE LOWER DESERT. PLEASE REFER TO
PHXNPWPSR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ024-031300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
601 AM MST THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS FRIDAY THROUGH NEXT TUESDAY. STRONG GUSTY WINDS AND
CLOUD TO GROUND LIGHTNING WILL BE THE PRINCIPAL HAZARDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-031300-
JOSHUA TREE NATIONAL PARK-
601 AM PDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED. HOWEVER...WELL ABOVE NORMAL DAYTIME
HIGH TEMPERATURES WILL OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WEATHER HAZARDS ARE EXPECTED. HOWEVER...WELL ABOVE NORMAL DAYTIME
HIGH TEMPERATURES WILL OCCUR FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Greater Phoenix Area

When
September 2, 10:00 AM MST to September 3, 8:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
County Official

Very hot weather continued from August into September. Temperatures peaked at 111 in Phoenix and 113 in Gila Bend on the 3rd. The excessive heat may have been a contributing factor in three heat-related deaths in September in Maricopa County.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260253.